The patient is diagnosed with worsening heart failure and
atrial fibrillation. From the patient history its known that he is a 63 yr/o
man with a high BMI of 31kg/m3 indicating class I obesity1 ,
smoker, and has previous medical history of heart attacks. These all are
potential risk factors of chronic heart failure of which obesity and smoking
are modifiable. Furthermore2 ,
the two episodes of heart attack (MI) comprise his heart as a pump, causing the
heart to pump blood ineffectively to the whole body as the cardiac ejection is
lower than normal. During left-sided heart failure, the blood pools into the
lungs due to increased ventricular pressure causing pulmonary edema by backing
the blood from the left ventricle to the pulmonary capillaries. This pushes
blood from the vessels to the lungs causing severe pulmonary edema (Pleural
Effusion) accounting for the shortness
of breath and the increased
respiratory rate. Edema hinders gas exchange normally occurring in the lung
making it difficult for the blood to distribute oxygen to the body hence the low Oxygen Saturation. While
a right-sided heart failure, blood pools in the extremities. 

Wheezing
is usually experienced during expiration. It’s a pulmonary obstructive pattern
and may be caused due to pulmonary edema due to heart failure (HF). Oxygen
saturation, low (95-100% – 88-92% elderly). Tachyarrhythmia,
can be a cause or a result of HF. In this case, the patient experiences
arrhythmia due to the decreased synchrony between the atria and the ventricles
that is an indication of Atrial Fibrillation (AFib). AFib increases oxygen
demand of myocardium, puts the heart under stress, and decreases the effective
filling of the heart. AFib should be treated after relieving pulmonary edema. Heart
rate normal (60-100 bpm). Blood pressure (BP), the patient has grade I hypertension3 
(HTN) (most likely primary) as the blood test results of the patient show normal
creatinine and Urea which indicates that the patient isn’t renally impaired. HTN, is one of the main risk factors of
chronic HF. Sodium, low
(=128mmol/L, <135-145mmol/L). The reduced Na+ levels may result in nervous system damage and this may be caused by using Furosemide that results in diuresis by increasing urine volume and Na+ excretion in urine. Hemoglobin, low (11.2g/dL, 13.5-17.5g/dL men) due to aspirin administrati4 on. Urea, normal (3.9mmol/L, 2.5-6.5mmol/L). Creatinine, normal (67µmol/L, 60-120 µmol/L). Potassium, low normal (3.5mmol/L, 3.5-5mmol5 /L). Aspirin is an antiplatelet drug that is used for the secondary prevention in CVSD at a dose of 75mg. It prevents the formation of thrombus in the coronary artery which reduces the risks of CAD and MI. Simvastatin is an anti-hyperlipidemic drug that inhibits HMG-CoA reductase, an enzyme involved in the production and formation of cholesterol. In this case its used for the secondary prevention of CVSD by reducing formation of atherosclerotic plaques as it inhibits cholesterol & LDL formation. Bisoprolol is a B1 adrenergic blocker that is used to lower the cardiac workload and cardiac oxygen consumption. By doing so the B-blocker relieves cardiac pressure on the heart and prevents future MI and slows down heart failure. Ramipril is an ACEi that inhibits the conversion of AngI to AngII and as a result causes vasodilation and decreases BP. Also reduces water & Na+ retention reducing BV by preventing aldosterone secretion. Moreover, Ramipril decreases the volume of blood reaching the glomerulus to protect against kidney failure. In case of intolerance Ramipril may be replaced with ARB. Furosemide It's a loop diuretic that acts on the nephron and blocks Na+/K+/Cl- cotransporter. They allow the excretion of these ions in urine which facilitates increasing urine volume which decreases blood volume. It's used in this case due to its ability to relieve pulmonary edema thus relieving pressure on the heart and resolving pulmonary edema & reducing SOB/breathlessness and improving exacerbations of HF. Spironolactone is a potassium sparing diuretic that is used in this case as the patient has low borderline K+ levels and has increased risk of arrhythmias. Furthermore, Afib is worsened with lower K+ levels which induces tachycardia. Digoxin it inhibits Na-K-ATPase pump, that results is increasing intracellular Na+ levels. Then the Ca2+ exchanger extrudes Na+ which increase Ca2+ levels available for increasing the action of contractile proteins. Basically, it shortens duration of action potential and decreases the maximal diastolic potential. Used for the treatment of Afib. Although rate potential via B Blockers in the first line. I would recommend the use of tolvaptan in this case. Tolvaptan is a selective competitive arginine V2 receptor antagonist. It acts on V2receptors found on the walls of the vasculature and luminal membranes of renal collecting ducts. The blockage of V2 receptors leads to prevention of water reabsorption across the collecting ducts, increasing urine volume, decreasing urine osmolality, and increases electrolyte-free-water clearance to reduce intravascular volume & increased serum Na+ levels. Its beneficial for use in hyponatremic patients with HF. It's more preferably administered as 15 mg tabs BD rather than 30mg OD then gradually increasing the does to according to response with a max use for 30 days. If tolvaptan use is accompanied with weight loss, effective results can be seen in alleviating hyponatremia. BMJ states that its safe for use in pts with Na+ (<130mmol/L).The patient is currently taking: Furosemide, spironolactone, digoxin, simvastatin, rampril, aspirin, and bisoprolol. Generally, interactions have been shown between tolvaptan & Ramipril, Spironolactone & Ramipril/Bisoprolol/Aspirin, furosemide & bisoprolol/Ramipril, and aspirin & Bisoprolol. Therefore, the patient (pt.) has to have his K+ levels monitored6  below 4.5mmol/L ideally, in case any signs of Hyperkalaemia such as nausea, dizziness, or weakness appear. The pt. should inevitably use a diuretic, however, we can replace furosemide with a thiazide diuretic, as stated in BMJ guideline7 , for patients with HTN or fluid retention like our pt. We should also be reminded that simvastatin may lower Na+ as well as cause rhabdomyolysis. Also, I would suggest that the pt. starts taking nitrates to control his BP as his BP is considered to be uncontrolled HTN8  and will further decrease dyspnea at night and during exercise when he commences a life style change to lose more weight. He should have constant monitoring of his K+ levels9 .  The pt. should start following a Cardioprotective diet that is based on eating at least 2 portions of fish weekly of which one is an oily fish(Salmon/sardines). 4-5 portions of fruits and vegetables per day. Alcohol10  should be maintained at 3-4 units/day with limiting/avoiding caffeine intake. Also, the patient should replace saturated fats with mono/poly- unsaturated fats. Eating wholegrain starchy foods, decrease sugar intake and foods including fructose, 4-5 portions11  of unsalted nuts, seeds, or legumes per day, less than 5g salt per day, and make sure that the dietary cholesterol is <300g/day with saturated fat intake ? 7% of total energy as well as a total fat intake of ?30% of daily energy intake. The pt. is advised to exercise 150 mins/week equivalent to 30mins 5 times a week, his exercise may include 75 mins/week of aerobic/walking/jogging. He should monitor his BP.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now
x

Hi!
I'm Erica!

Would you like to get a custom essay? How about receiving a customized one?

Check it out